Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 133, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 5, 2005, 4:11 PM EDT for Allegheny County, Pennsylvania. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2005, 4:11 PM EDT (20:11 UTC)
- Expired
- Jul 5, 2005, 5:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 34 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:30 PM EDT | TSTM WND DMG | Plum, PA | TREE DOWN |
| Jul 5, 4:59 PM EDT | TSTM WND DMG | Penn Hills, PA | TREES DOWN |
| Jul 5, 4:59 PM EDT | TSTM WND DMG | Plum, PA | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 853 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 052010
SVRPBZ
PAC003-052115-
/O.NEW.KPBZ.SV.W.0133.050705T2011Z-050705T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 PM EDT TUE JUL 5 2005
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGHENY COUNTY IN PENNSYLVANIA
* UNTIL 515 PM EDT
* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR
MCKEES ROCKS...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
BALDWIN...
NORTH SIDE...
DOWNTOWN PITTSBURGH...
SOUTH SIDE...
WEST MIFFLIN...
WILKINSBURG...
TURTLE CREEK...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO
SO SAFELY.
LAT...LON 4059 7978 4055 7978 4053 7971 4042 7972
4039 7977 4037 7978 4033 8007 4049 8013
4062 7972 4062 7972
$$1 follow-up statement
000
WWUS51 KPBZ 052037
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT TUE JUL 5 2005
PAC003-052115-
/O.CON.KPBZ.SV.W.0133.000000T0000Z-050705T2115Z/
ALLEGHENY PA-
437 PM EDT TUE JUL 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EDT FOR
ALLEGHENY COUNTY...
AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS
LOCATED NEAR LINCOLN PARK...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
PITCAIRN...
EASTMONT...
MONROEVILLE...
CHURCHILL VALLEY...
SANDY CREEK...
SHADOW SHUTTLE...
BLAWNOX...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4059 7978 4055 7978 4053 7971 4042 7972
4039 7977 4037 7978 4033 8007 4049 8013
4062 7972 4062 7972
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:25 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 5, 3:25 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 325 PM EDT TUE JUL 5 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... WILL GO WITH LIKELY POPS IN THUNDERSTORMS THROUGH EARLY THIS EVENING UNTIL FRONT MOVES THROUGH...THEN TAPER BACK TO CHANCE LATE TONIGHT. WILL PLAY UP WORDING FOR HEAVY DOWNPOURS AND GUSTY WINDS THIS EVENING. FOR WEDNESDAY...WILL KEEP CHANCE POPS FOR EASTERN ZONES AND WILL GO DRY IN THE WEST AS SYSTEM SLOWLY PUSHES EASTWARD. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... WENT CLOSE TO HPC GUIDANCE FRIDAY THROUGH TUESDAY...EXCEPT FOR ADJUSTMENTS TO POPS MAINLY FOR EASTERN HALF OF FORECAST AREA FRIDAY AND FRIDAY NIGHT AS MOISTURE FROM CINDY AFFECTS REGION. REMAINDER OF LONG TERM SHOULD BE DRY. && .AVIATION... STRONG THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF A COLD FRONT NOW PUSHING THROUGH NORTHWEST OHIO. AREAS OF MVFR CEILINGS AND MVFR VISIBILITY IN HAZE STILL REMAINING ACROSS REGION THIS AFTERNOON. CONDITIONS WILL BRIEFLY LOWER TO IFR IN SCATTERED STORMS THROUGH EARLY EVENING WHEN COLD FRONT WILL PUSH THROUGH. EXPECT CEILINGS TO LOWER TO IFR CATEGORY AT MOST TAF LOCATIONS BY AROUND 08Z WEDNESDAY AS LOW LEVEL MOISTURE PERSISTS BEHIND FRONT. CONDITIONS SHOULD IMPROVE TO MVFR BY MID WEDNESDAY MORNING. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 5, 12:50 PM EDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1250 PM EDT TUE JUL 5 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-051119- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1250 PM EDT TUE JUL 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ACROSS WESTERN PENNSYLVANIA THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WINDS...BUT HAIL AND VERY HEAVY RAIN ARE ALSO POSSIBLE. STRONG THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE ACROSS EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND THROUGH THE EVENING HOURS. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE ADVISORIES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jul 5, 12:39 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1239 PM EDT TUE JUL 5 2005 OHZ039-051745- TUSCARAWAS OH- 1239 PM EDT TUE JUL 5 2005 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... TUSCARAWAS... AT 1230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 9 MILES NORTHWEST OF BALTIC....MOVING EAST AT 25 MPH. VERY HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BALTIC...BOLIVAR...DOVER...MINERAL CITY...NEW PHILADELPHIA... STRASBURG AND SUGARCREEK KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 5, 1:06 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 106 PM EDT TUE JUL 5 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-052002- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 106 PM EDT TUE JUL 5 2005 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN PENNSYLVANIA THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ACROSS WESTERN PENNSYLVANIA THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WINDS...BUT HAIL AND VERY HEAVY RAIN ARE ALSO POSSIBLE. STRONG THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE ACROSS EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND THROUGH THE EVENING HOURS. THE THUNDERSTORMS ARE FORMING AHEAD OF A COLD FRONT WHICH WILL PUSH THROUGH THE REGION LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST UPDATES AND ANY POSSIBLE WARNINGS. ADDITIONAL INFORMATION CAN BE FOUND AT OUR WEBSITE, WWW.ERH.NOAA.GOV/PBZ.
Special weather statement, Jul 5, 1:24 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 124 PM EDT TUE JUL 5 2005 OHZ040-051830- CARROLL OH- 124 PM EDT TUE JUL 5 2005 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... CARROLL... AT 116 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 14 MILES WEST OF SHERRODSVILLE... MOVING EAST AT 25 MPH. THESE STORMS WILL LIKELY CONTAIN SMALL HAIL...WINDS GUSTING TO 40 MPH...VERY HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CARROLLTON...DELLROY...MECHANICSTOWN AND SHERRODSVILLE KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 5, 3:03 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG SALEM 40.90N 80.85W
07/05/2005 COLUMBIANA OH LAW ENFORCEMENT
TREES DOWN ON VALLEY ROAD.
0245 PM TSTM WND DMG 2 NW SALEM 40.92N 80.88W
07/05/2005 COLUMBIANA OH AMATEUR RADIO
TREES DOWN.
&&
RDEMARISLocal storm report, Jul 5, 3:27 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG BEAVER FALLS 40.76N 80.32W
07/05/2005 BEAVER PA LAW ENFORCEMENT
TREES DOWN.
0320 PM TSTM WND DMG BEAVER 40.69N 80.31W
07/05/2005 BEAVER PA AMATEUR RADIO
TREE DOWN ON CAR.
&&
RDEMARISLocal storm report, Jul 5, 3:42 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 PM EDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD ROGERS 40.79N 80.63W
07/05/2005 COLUMBIANA OH AMATEUR RADIO
STREAM AND STREET FLOODING.
0330 PM FLASH FLOOD NEW WATERFORD 40.85N 80.62W
07/05/2005 COLUMBIANA OH AMATEUR RADIO
STREAM AND STREET FLOODING.
&&
TRRThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:32 PM EDT | Flash Flood Warning | PBZ | Forest, Venango | 3 hr |
| Jul 5, 2:56 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 64 min |
| Jul 5, 3:02 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 58 min |
| Jul 5, 3:34 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 56 min |
| Jul 5, 3:41 PM EDT | Flash Flood Warning | PBZ | Allegheny, Beaver | 3 hr |
| Jul 5, 4:13 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 62 min |
| Jul 5, 4:18 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 57 min |
| Jul 5, 4:33 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 57 min |
| Jul 5, 4:42 PM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Jul 5, 5:22 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 53 min |
| Jul 5, 5:32 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 43 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.